Hail, Cerro Gordo
- When
- June 4, 11:06 PM CST
- Where
- Cerro Gordo County, 1.38 mi N of Mason City
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.170, -93.200
Trained spotter reported nickel sized hail.
The contiguous United States generally found itself dominated by zonal upper level flow, especially across the northern half to third of the country. Within that flow, multiple short waves moved through the Dakotas, Minnesota, and parts of Iowa as they trekked eastward.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The contiguous United States generally found itself dominated by zonal upper level flow, especially across the northern half to third of the country. Within that flow, multiple short waves moved through the Dakotas, Minnesota, and parts of Iowa as they trekked eastward. As a result, multiple rounds of showers and thunderstorms were seen across those areas, especially during the evening and overnight hours as they slid down from Minnesota. The overall environment was not substantial, but was able to support a few strong storms with MUCAPE values around 2000 J/kg, effective bulk shear around 30 to 40 kts, and CAPE values around 400-600 J/kg in the hail growth regions. Ultimately, only a pair of near-severe to severe hail reports were received, with otherwise non-severe hail prevailing.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 4, 10:50 PM CST, 16 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 1150 PM CDT Tue Jun 4 2019 ...Updated Aviation Discussion... .DISCUSSION.../Tonight through Tuesday/ Issued at 420 PM CDT Tue Jun 4 2019 */ Highlights... - Thunderstorms are possible this afternoon/evening and again early tonight across portions of Iowa - Temperatures to remain above normal to near-normal for this forecast period. - Overall Quiet weather this week, rain chances possible for the upcoming weekend */ Summary... Showers and thunderstorms are possible this evening across central to southern Iowa. At this time the threat for severe weather is very low. Strong to severe thunderstorms have been racing southeastward across north-central Minnesota this afternoon. After sunset, towards midnight, remnants of these storms may clip the far northern and northeastern counties of the DMX CWA. At this time, the threat for severe weather is low with these storms... damaging wind and lightning are the primary hazards. Temperatures for Wednesday and Thursday afternoon should be slightly above-normal, with highs reaching the low to mid 80s. With relatively dry air moving in, heat index values should be fairly close to the actual air temperatures. The next best chance for more widespread precipitation is not until this weekend. At this time, confidence is low with the timing and location with any showers and thunderstorms that may develop... and severe weather chances seem little to none. */ Technical Discussion... Shower and thunderstorm potential in central to southern Iowa for this afternoon/evening has been trending downward. Though CAPE values exceeding 2500 J/KG, initiation has been hampered as a 800mb cap has held place. Vertical wind profiles will not be helpful if any storms do try to get organized as forecast soundings show 700mb winds falling to 5 kts. Effective shear should be near 30kts or less. Lapse rates have also been trending lower than models previously forecasting... plus... low-level/sfc dwpts near 70F would help melt hail on its way to the sfc. Ultimately, thinking lightning the only hazard for central to southern Iowa storms that may form yet this evening. For the late evening/midnight hours across northern Iowa... thunderstorm potential is remnants of current thunderstorms racing across north-central Minnesota. By the time they would arrive in Iowa, lapse rates are very low... so hail threat is near-nil. Strong winds and lightning primary hazards. Hi-res members trending NE... possibly missing our area. Temperatures for Wednesday and Thursday look to generally range in the low to mid 80s. 850mb temps will be slightly warmer Wednesday than they were today. With abundant, but not complete sunshine expected both days, have adjusted temperatures up a few degrees versus model guidance...which has under-forecast temperatures by a few degrees over the past few weeks in similar setups. A cut-off low looks to slowly traverse eastward across the ozarks through midweek, positioning itself near Arkansas by 12z Fri. After Friday, models have been diverging slightly run-to-run with progression of this system... but a slightly south and slower trend has begun to emerge. Tough to rule out/favor a specific model at this point, so going with a consensus blend. Resultingly, have general 20 to 30 percent POPs in the forecast for this weekend. Severe weather threat seems very low with SBCAPE not registering much at all with this pattern. As always, will refine this forecast as time draws near. && .AVIATION.../For the 06Z TAFS through 06Z Wednesday night/ Issued at 1148 PM CDT Tue Jun 4 2019 Expecting VFR conditions through the entire TAF period with MCW having the best potential for any MVFR or even brief IFR conditions with the convection moving through by 08-09z. Otherwise, some decent mixing tomorrow afternoon and increased wind gusts across all TAF sites. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Kotenberg AVIATION...Podrazik
Hazardous Weather Outlook National Weather Service Des Moines IA 1132 PM CDT Tue Jun 4 2019 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-060445- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 1132 PM CDT Tue Jun 4 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A few isolated thunderstorms are possible over northern sections of Iowa tonight. Hail and gusty winds may accompany the stronger storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorms chances are forecast late this week and into the weekend with the better chances over southern Iowa. The severe weather potential appears low at this time through the end of the week. River Flood Warnings are in effect for parts of the Des Moines River basins. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. KLP
Special Weather Statement National Weather Service Des Moines IA 613 PM CDT Tue Jun 4 2019 IAZ006-007-050115- Winnebago-Worth- Including the cities of Forest City, Lake Mills, Northwood, and Manly 613 PM CDT Tue Jun 4 2019 ...Gusty North Winds This Evening... Thunderstorms in southern Minnesota are producing gusty north winds that will be moving into far northern Iowa over the next hour. Winds may reach 30 to 35 mph over Worth and Winnebago Counties as a gust front enters the region early this evening. Showers and thunderstorms are still possible as well this evening. A severe thunderstorm watch is in effect until 11 pm CDT this Tuesday evening. REV
Special Weather Statement National Weather Service Des Moines IA 800 PM CDT Tue Jun 4 2019 IAZ016-017-025>028-050300- Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer- Including the cities of Garner, Britt, Kanawha, Mason City, Clear Lake, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, and Waverly 800 PM CDT Tue Jun 4 2019 ...Gusty North to Northeast Winds This Evening... Thunderstorms in southern Minnesota and northern Iowa are producing gusty north northeast winds that will be moving into portions of northern Iowa in the next hour or two. Winds may reach 25 to 35 mph as a gust front enters the region this evening. Showers and thunderstorms are still possible as well this evening. Unsecured outdoor objects may be blown around by the gusty winds. REV
Special Weather Statement
National Weather Service Des Moines IA
1136 PM CDT Tue Jun 4 2019
IAZ005-015-016-023-050500-
Palo Alto IA-Kossuth IA-Pocahontas IA-Hancock IA-
1136 PM CDT Tue Jun 4 2019
...Strong Winds to 50 mph and Penny Size Hail Possible...
At 1135 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Union Slogh to 8 miles northwest of Algona
to near Silver Lake. Movement was southeast at 30 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Algona, Forest City, Emmetsburg, Britt, Laurens, Five Island Lake,
Eagle Lake, Silver Lake, Rush Lake, Union Slogh, West Bend, Bancroft,
Burt, Whittemore, Titonka, Wesley, Corwith, Fenton, Mallard and Lu
Verne.
LAT...LON 4335 9397 4326 9397 4325 9354 4312 9369
4291 9400 4291 9444 4284 9444 4277 9491
4309 9491 4320 9446 4336 9407
TIME...MOT...LOC 0435Z 311DEG 24KT 4328 9411 4314 9438 4301 9495
BeerendsThe Des Moines radar (KDMX), 166 km away, was scanning. The volume nearest the first event began at 05:07 UTC.
2 hail. Local standard time, as filed.
Trained spotter reported nickel sized hail.
Public reported quarter sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825001, 825002.